July 2018
Volume 59, Issue 9
Open Access
ARVO Annual Meeting Abstract  |   July 2018
Finasteride Induced Clinical Ocular Toxicity
Author Affiliations & Notes
  • Lynnette Hoai Nguyen
    South Bay Retina, Inc., Sunnyvale, California, United States
  • Akimitsu Makino
    South Bay Retina, Inc., Sunnyvale, California, United States
  • Paul Namkoong
    South Bay Retina, Inc., Sunnyvale, California, United States
  • Yianni Yiannakou
    South Bay Retina, Inc., Sunnyvale, California, United States
  • Keshav Narain
    South Bay Retina, Inc., Sunnyvale, California, United States
  • Footnotes
    Commercial Relationships   Lynnette Nguyen, None; Akimitsu Makino, None; Paul Namkoong, None; Yianni Yiannakou, None; Keshav Narain, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science July 2018, Vol.59, 2655. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Lynnette Hoai Nguyen, Akimitsu Makino, Paul Namkoong, Yianni Yiannakou, Keshav Narain; Finasteride Induced Clinical Ocular Toxicity. Invest. Ophthalmol. Vis. Sci. 2018;59(9):2655.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : Finasteride, a 5-alpha reductase inhibitor (5-ARI), received FDA approval for treatment of prostate disease in 1992 and androgenic alopecia in 1997. Reported side effects include permanent loss of libido, erectile dysfunction, depression, and altered mental status. Finasteride has also been associated with ocular side effects such as blurred vision, conjunctival injection, and meibomian gland dysfunction1. We seek to further investigate the potential for occult ocular toxicity associated with 5-ARI use.
1Fraunfelder, F., Chambers, W. (2014). Drug Induced Ocular Side Effects (7th ed.). Amsterdam, NL: Elsevier Health Sciences.

Methods : Investigation of 5-ARI induced ocular toxicity was prompted by the presentation of idiopathic atypical cystoid macular edema (CME) in two patients who had been prescribed finasteride. Both patients failed to respond to all CME treatments and showed additional signs of retinal and optic nerve dysfunction. Using our EHR (AthenaHealth), we identified 28 patients with history of finasteride use. A retrospective chart review was performed to identify anomalies on macular optical coherence tomography (OCT), visual electrophysiology, and microperimetry (MP) to determine whether finasteride use may be a clinically significant factor.

Results : Out of 56 eyes of 28 patients known to have taken finasteride, there was evidence of visual dysfunction in 50 eyes of 25 patients. Of those 50 eyes, 29 eyes of 18 patients had persistently abnormal OCT macula studies. In the 14 eyes of 7 patients found to have normal OCTs, 9 eyes of all 7 patients demonstrated optic nerve and retinal damage per visual evoked potential (VEP) and/or electroretinogram (ERG). 25 eyes of of 14 patients were also found to have deficits in their MP. A total of 21 eyes of 13 patients had macular edema with 6 eyes of 4 patients having CME.

Conclusions : Our findings confirm retinal and optic nerve damage in addition to OCT changes in patients who had been on finasteride. We recognize our small sample study is prone to selection bias since clinical patients are likely to have visual dysfunction. Nevertheless, there is significant justification for baseline testing in individuals prescribed 5-ARI drugs to proactively reduce risk of visual loss. Further studies will be required to understand the mechanism resulting in possible finasteride induced neurotoxicity to correlate known neuropsychiatric symptoms to our ocular findings.

This is an abstract that was submitted for the 2018 ARVO Annual Meeting, held in Honolulu, Hawaii, April 29 - May 3, 2018.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×